Are You Experiencing Withdrawal Bleeding? ASK AN OB/GYN

Written by on May 16, 2012 in ASK AN OBGYN - Comments Off
Flower

Dear Ob/Gyn,

I’m experiencing bleeding sometimes that’s not like a period or menstrual cycle, and I think it may be linked to my contraceptive method.  I just switched to using a patch.  The bleeding I had happened during the week I wasn’t wearing the patch.  I won’t get a chance to see my ob/gyn until next month, and I wanted to get your thoughts before my appointment.

Precious

Brooklyn by way of Lagos

********

Dear Precious,

Thank you for your email.  I’m glad that you have an appointment with your provider.  But, I know how long getting an appointment can take.

Based on what you’re saying, it’s quite possible that you’re experiencing withdrawal bleeding.  This is also called a fake period or homonal period, and it happens during the fourth week of your cycle when you’re using a hormonal contraceptive method.  For contraceptive pill users this would be during the week you’re taking a placebo. For patch wearers, this bleeding episode would take place the week you leave the patch off, and for NuvaRing Users, this would be the week the ring is taken out.

I like to refer readers to About.com’s contraception section on withdrawal bleeding for more detailed information.

SuzyKnew Ob/Gyn

 

Information provided in Ask An Ob/Gyn is not meant to replace seeing your provider.  Contact your doctor or a health clinic with women’s health services, if you’re having problems with your contraceptive method or have any gynecological concerns.

 

 

 

 

Be Sociable, Share!

Comments are closed.

UA-26421156-1